Newbie with right hip OA

Hello everyone. I 'was' a runner, part of a great running group run by my husband, but back pain and hip pain got the better of me and no amount of pain meds would let me continue to enjoy this. I've had 2 lots of steroid injections in my back, L4 + L5 and further MRI showed acetabular laberal tear in right hip with OA. So focus turned to hip as my source of pain with the tear and OA. Obviously running went out of the window and to cut a long story short I was put on crutches and stronger pain meds to help me deal with the constant 24/7 pain I was experiencing. Covid played a part in delays for being seen at Addenbrooke's but MRI and CT scans last summer showed OA had progressed significantly. I was offered a steroid injection with local anesthetic all done under general anesthetic as it involved manual manipulation. This happened 8 days ago......hip and groin pain relief is a miracle and I feel like ceremonially burning my crutches!! Ive been told I have to isolate for 3 weeks due to covid and the procedure I had done BUT my glutes and my thigh are very sore. Not able to talk to my surgeon until 6 weeks after and he told me to keep a pain diary. Can anyone give me any kind of advice please. What exercises to do? Stretching? I'm limited to walking around garden to build up leg muscles in affected leg. Sorry for long waffle. Thanks for listening

Comments

  • PeterJ
    PeterJ Moderator Posts: 201

    Hello @Lilley54 and welcome to the forum. I hope that you enjoy your time here, we are a friendly and supportive bunch.

    I understand that you have Osteoarthritis in your hip and that you have had a steroid injection and manipulation that has worked - good news. I also understand that you are now looking at what exercises to do to help your recovery.

    Our website contains a lot of useful information and also I would suggest using the search function to look for information, I've added a couple of links below to get you started.

    Please do keep posting and let us know how you progress and I am sure that you will find others (and they will find you) on the forum who can share their experiences and support.

    With very best wishes

    Peter (moderator)

  • Lilymary
    Lilymary Member Posts: 1,337

    Hi @Lilley54, welcome to the group.

    I've just had hip replacement after a year of agony, which resulted in rapidly decreasing mobilty over the 12 months since it suddenly raised its ugly head, so I can relate to your comments.

    It's great that the steroid injection worked so well for you. Sadly I had no benefit from mine, as I was already bone on bone, but had it been successful my surgeon's plan was that they would keep repeating this until the joint deteriorated to the point that this was no longer effective. Actual replacement is basically the last resort in pain management. I've not heard of muscular pain after injection (maybe someone else on this forum has had this?) but it may suggest muscle strain or tendonitis etc? Perhaps discuss this with a physio while awaiting your next consultation?

    Like you I had a review at 6 weeks, but I wasn't told to isolate at all after the injection (I went to a leading specialist hospital). To me, doing so seems a bit counter productive, as it means you can't exercise properly. Anyway, with 20/20 hindsight I should have rung my consultant within 1-2 weeks, as I had not even a moment's fleeting improvement, and it would have brought my referral for hip replacement forward a month.

    All hip sufferers should try to avoid high impact exercises (running etc), since while your pain level is currently much less, you still have a damaged joint, and heavy exercise will inflame the soft tissues and may increase the rate of wear in the bone. Pushing through the pain is counterproductive with arthritic joints, so if it hurts, stop. The exercises in the link Peter has provided are a good guide - my physio also agreed that these are good hip exercises. You may be able to cope with swimming or cycling, but keep it gentle and limited to avoid overdoing it. Your surgeon won't thank you for it!